Following three women down a hiking trail recently, I overheard their conversation about sleep, energy, menopause, and hormone replacement therapy. One asked “Are you always tired?” The others followed: “Did you have a hysterectomy?” “Are you taking hormones?” “Natural or prescription?” “What about breast cancer – aren’t you afraid of that?” “What kind of mattress did you get?” “Are your hips sore in the morning?” “Who’s your doctor?” “Your gynecologist is a geriatric specialist, too?”
It was a lesson in the information (and occasional misinformation) we glean, as women, from sharing our most intimate stories and the fact that 21st century medical care for the post-menopausal body is still fraught with uncertainty. Even further uncertainty jumped into the news last week with the report of a small but potentially significant incidence of spontaneous fractures of the thigh bone (femur) in post-menopausal women taking anti-osteoporosis drugs such as **Fosamax, Actonel**, and **Boniva** for five years or longer.
The cruel irony of these findings is, of course, that these drugs were designed to *prevent* fractures, especially particularly costly hip fractures in aging women, by slowing the bone-weakening effects of osteoporosis. And, according to these preliminary studies, in 95 percent of patients, they do. Still, there’s this rather nasty, albeit rare, side effect for physicians to consider now, in addition to bone density, when prescribing their cures.
It is troubling that we know so little, that the prevailing message from drug company advertisements has been one of ease and convenience – free yourself from the ravages of osteoporosis with just one pill a day, a week, a month, and live a full and active life. Who knew that the drugs provide little extra benefit used five years or longer? (And what are women inclined to have brittle bones supposed to do after that?) Were these drugs not studied thoroughly or over a sufficient period of time? Didn’t the drug companies and the FDA and the medical profession learn anything from the long-term deleterious effects of some hormone replacement therapies? Does women’s post-menopausal health always take a back seat to other measures of vitality? (I’m thinking, with no little bitterness, of the phenomenal “success” of erectile dysfunction drugs, for example.)
I am reminded of our bodies’ profound complexities, that “miracle drug” antibiotics that cure strep or bronchitis still give you a yeast infection, and of the concomitant mandate to take care of ourselves. Re: Bone Health, this means: Good diet, regular weight-bearing exercise, recommended amounts of calcium and Vitamin D, and routine examinations by (including bone density scans) and conversations with your personal physician. And, should you be taking Fosamax, Actonel, or Boniva, check with your doctor immediately about this new risk and about how long you can expect to trust the drug to work for you.
You can go to: www.nof.org for additional information about osteoporosis.
comments powered by Disqus